How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I just bought a product call Kava Kava Root (pill form) to

Resolved Question:

I just bought a product call Kava Kava Root (pill form) to help me restore calm and relaxation during the day. At night I take trazadone to help me sleep. I have been unable to sleep at night for awhile. Is it okay to mix Kava Kava with the trazadone. I only take the kava kava in the morning and afternoon if I still feel tense and trazadone at night. Not sleeping has put me in a depression and loss of appetite. I am also a diabetic on insluin.
Submitted: 5 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 5 years ago.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

Sometimes, having depression will deprive you of sleep, rather than not sleeping giving you depression.

Perhaps your antidepression medication is not effective for you and this is what is adding to your sleep difficulties.

Kava kava works like the antianxiety medications of the benzodiazepine class and probably will not have a negative effect in combination with the trazodone, which is a Serotonin Antagonist and Reuptake Inhibitor (SARI) class of antidepressant. I found no mention of bad reactions using the two. Monitor yourself, but it will probably be fine.

There is another over-the-counter supplement that is very helpful as a sleep aid. It is safe and effective, and widely available. It is called melatonin, and is a natural product produced in the body and in nature, It is well worth trying, and has no apparent harmful side effects and is not addictive

I hope this information helps you.

Warm regards,
Elliott Sewell, LPCC, NCC
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you

Related Mental Health Questions